West Virginia, 2003Flash Flood in West Virginia, June 14, 2003
June 14, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 14, 8:21 AM EST, 5 hours 19 minutes earlier.
Area forecast discussion, Jun 14, 8:21 AM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
921 AM EDT SAT JUN 14 2003
MORNING UPDATE INCLUDES THE ISSUANCE OF FLOOD WATCH FOR PENNSYLVANIA
AND WEST VIRGINIA COUNTIES. RAIN PEPPERED OUR WV COUNTIES YESTERDAY
AFTERNOON AND THEN OVERNIGHT IN PA COUNTIES. RECENT RAINS PLUS
SATURATED SOIL CANNOT TAKE MUCH MORE...HOWEVER, THERE HAVE BEEN
RELATIVELY LIGHTER RAINFALL AMOUNTS AND HIGHER FLASH FLOOD GUIDANCE
IN OHIO SO HAVE HELD OFF ON THE WATCH FOR THAT AREA.
AREA OF RAIN AND THUNDERSTORMS ASSOCIATED WITH THE NEXT WAVE MOVING
ALONG THE TURTLE-LIKE FRONT SHOULD MAKE ITS WAY INTO THE AREA BY
EARLY AFTERNOON. SCATTERED STORMS ARE BREAKING OUT AHEAD OF THIS
AREA AND WITH HEAVY RAIN LAST NIGHT IN LAWRENCE, BUTLER, ARMSTRONG,
AND CLARION COUNTIES, THIS IS AN AN AREA TO WATCH THROUGHOUT THE
DAY.
HOPING TO GET ALL OF THIS DREARY WEATHER OUT BY FATHERS DAY AND A
DRYING TREND FOR NEXT WEEK. THE TOMATO PLANTS NEED SUN AS WELL AS
WATER.
PIT 77 60 79 57 / 50 30 10 10
HLG 78 60 79 57 / 50 30 10 10
MGW 81 62 80 60 / 70 60 30 10
ZZV 80 62 80 60 / 60 40 10 0
PHD 76 60 79 58 / 50 20 10 10
FKL 75 57 74 53 / 30 10 10 10
DUJ 74 57 74 53 / 30 10 10 10
LBE 78 60 79 57 / 50 30 10 10
BTP 76 59 75 55 / 40 20 10 10
IDI 78 59 75 55 / 40 20 10 10
ODM 76 58 76 55 / 70 60 30 10
.PBZ...
MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001.
OH...NONE.
PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ007>009...PAZ013>016...
PAZ020>023...PAZ029>032.
WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ001>004...WVZ012...
WVZ021>023...WVZ041.
TYBURSKI
Hazardous weather outlook, Jun 14, 4:00 AM EST, 9 hours 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-141100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SAT JUN 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS ARE WILL DEVELOP ACROSS THE AREA TODAY.
THESE STORMS COULD PRODUCE VERY HEAVY RAINFALL...ESPECIALLY DURING
THE AFTERNOON HOURS. HOWEVER...AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO REACH SEVERE LEVELS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 14, 10:40 AM EST, 3 hours before
WVZ021-022-141730-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1140 AM EDT SAT JUN 14 2003
...HEAVY RAINFALL MOVING THROUGH THE AREA...
NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF HEAVY RAIN
MOVING THROUGH MARION AND MONONGALIA COUNTY WEST VIRGINIA. RAINFALL
RATES OF UP TO ONE INCH PER HOUR ARE POSSIBLE. IF YOU ARE TRAVELING
WATCH FOR PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS.
HEAVY RAINFALL CAN QUICKLY REDUCE VISIBILITIES. THE HEAVIEST SHOULD
BE OVER BY 1230 PM, HOWEVER, ADDITIONAL RAINFALL IS LIKELY
THROUGHOUT THE DAY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Flash Flood, Marion
- When
- June 14, 1:40 PM EST to 1:45 PM EST
- Where
- Marion County, 2 mi E of Colfax
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.510, -80.243 (the zone’s center; the record gives no point)
Major flooding along Route 310. Numerous roads washed out. Three boys, playing near a creek, were swept away. One died. Others rescued unharmed. Dead 10-yr old boy was found in Scratchers Creek near Hopewell Rd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Kentucky, June 14, 20031 death · $7,000 · 3 events
- Flash Flooding in West Virginia, June 14, 2003$750,000 · 9 events
- High Surf in Oregon, June 14, 2003$500,000 · 1 event
- Flash Flooding in Ohio, June 14, 2003$70,000 · 3 events
- Flash Flood in Pennsylvania, June 14, 2003$50,000 · 1 event
- Tornadoes in Illinois, June 14, 2003$32,000 · F0 · 7 events
- Flash Flooding and Damaging Winds in Virginia, June 14, 2003$17,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Texas, June 14 to 15, 2003$6,000 · 1.75 in hail · 21 events
- Lightning Strike in New Jersey, June 14, 20032 injured · 1 event
- Damaging Wind in Georgia, June 14, 2003$20,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in Mississippi, June 14, 2003$17,000 · 50 kt wind · 4 events
- Flash Flooding and Flooding in Ohio, June 14, 2003$15,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365256.